Alert archive / Georgia / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 10, NWS Charleston, SC

February 9, 2017Bulloch County, Effingham County, Georgia

NWS Charleston, SC issued this severe thunderstorm warning at Feb 9, 2017, 3:34 AM EST for Bulloch County, Effingham County, Georgia. It was in force for 26 min. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 9, 2017, 3:34 AM EST (08:34 UTC)
Expired
Feb 9, 2017, 4:00 AM EST
In force
26 min
Issued by
NWS Charleston, SC
Area
Storm-based polygon
Tornado
Possible
Hail
0.88 in
Wind
60.0 mph

Counties Bulloch County, GA, Effingham County, GA

The radar

The Charleston,SC radar (KCLX), 72 km from the middle of the area, began a volume at 08:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 9, 3:51 AM ESTTORNADO1 Nnw Stilson, GANATIONAL WEATHER SERVICE SURVEY TEAM DETERMINED THE INITIAL TOUCHDOWN OF A TORNADO NEAR STILLSON LEEFIELD ROAD IN EASTERN BULLOCH COUNTY. MANY TREES WERE SNAPPED AND UPROOTED ALONG THE FIRST FEW MILES OF THE TORNADO PATH.
Feb 9, 3:56 AM ESTTSTM WND DMG4 E Stilson, GA*** 7 INJ *** BULLOCH COUNTY 911 CENTER REPORTED AT LEAST 3 TO 4 RESIDENCES DAMAGED OR DESTROYED ALONG OLD RIVER ROAD SOUTH AND LILLIE HAGAN ROAD. THIS WAS A POSSIBLE TORNADO.
Feb 9, 3:56 AM ESTTSTM WND DMG4 E Stilson, GABULLOCH COUNTY 911 CENTER REPORTED TWO HOMES DESTROYED ALONG OLD RIVER ROAD SOUTH. TWO OCCUPANTS WERE STILL TRAPPED IN THE HOMES. NUMEROUS TREES WERE BLOWN DOWN. THIS WAS A POSSIBLE TORNADO.
Feb 9, 3:56 AM ESTTORNADO3 E Stilson, GA*** 5 INJ *** NATIONAL WEATHER SERVICE SURVEY TEAM DETERMINED THAT A TORNADO ATTAINED EF-2 INTENSITY WITH ESTIMATED MAXIMUM WIND SPEEDS OF 130 MPH JUST WEST OF SOUTH OLD RIVER ROAD NEAR TERRELL ROAD. SEVERAL MOBILE HOMES WERE DESTROYED OR SEVERELY DAMAGED RESU
Feb 9, 3:57 AM ESTTORNADO4 E Stilson, GA*** 2 INJ *** NATIONAL WEATHER SERVICE SURVEY TEAM REPORTED CONTINUED TORNADO DAMAGE JUST SOUTHEAST OF THE SOUTH OLD RIVER ROAD...TERRELL ROAD AND LITTLE HAGAN ROAD AREA. THE TORNADO MODERATELY DAMAGEED A SINGLE FAMILY HOME...MAINLY FROM FLYING DEBRIS. A MOBIL
Feb 9, 4:01 AM ESTTSTM WND DMG1 Nw Pineora, GAEFFINGHAM COUNTY 911 CENTER REPORTED MANY TREES BLOWN DOWN ONTO HONEY RIDGE ROAD. THIS WAS A POSSIBLE TORNADO.
Feb 9, 4:01 AM ESTTORNADO2 Nw Pineora, GANATIONAL WEATHER SERVICE SURVEY TEAM DETERMINED THAT A TORNADO CROSSED THE OGEECHEE RIVER FROM BULLOCH COUNTY INTO EFFINGHAM COUNTY. THE TORNADO PRODUCED MAINLY EF-1 DAMAGE IN THIS AREA AS FALLING TREES PRODUCED MINOR STRUCTURAL DAMAGE TO A FEW HOMES AND CARPO
Feb 9, 4:02 AM ESTTORNADO1 Nnw Pineora, GAPUBLIC WITNESSED A TORNADO ALONG FLOYD AVENUE. THE TORNADO DESTROYED A PUMPHOUSE AND DAMAGED CARPORTS. NUMEROUS TREES AND POWER LINES WERE BLOWN DOWN.
Feb 9, 4:03 AM ESTTORNADO1 Nnw Pineora, GANATIONAL WEATHER SERVICE SURVEY TEAM DETERMINED THAT THE ONGOING TORNADO DAMAGED ADDITIONAL SMALL TREES BEFORE LIFTING JUST EAST OF HIGHWAY 17 NEAR PINEORA. THE TORNADO WAS ON THE GROUND FOR 12 MINUTES ALONG A PATH 10.6 MILES LONG AND UP TO 300 YARDS WIDE...PR

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 8.6 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2017-02-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2017-02-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1057 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

805 
WUUS52 KCHS 090834
SVRCHS
GAC031-103-090900-
/O.NEW.KCHS.SV.W.0010.170209T0834Z-170209T0900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston SC
334 AM EST THU FEB 9 2017

The National Weather Service in Charleston has issued a

* Severe Thunderstorm Warning for portions of...
  Bulloch County in southeastern Georgia...
  Effingham County in southeastern Georgia...

* Until 400 AM EST

* At 333 AM EST, a severe thunderstorm was located near Westside,
  moving east at 50 mph.

  HAZARD...60 mph wind gusts and nickel size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Statesboro, Middleground, Westside, Bay, Guyton, Brooklet, Register
  and Georgia Southern.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.

&&

LAT...LON 3242 8192 3242 8193 3243 8194 3256 8187
      3238 8134 3224 8143 3224 8144 3220 8158
      3235 8194
TIME...MOT...LOC 0833Z 291DEG 46KT 3241 8187 

TORNADO...POSSIBLE
HAIL...0.88IN
WIND...60MPH
 
$$
1 follow-up statement
928 
WWUS52 KCHS 090846
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
346 AM EST THU FEB 9 2017

GAC031-103-090900-
/O.CON.KCHS.SV.W.0010.000000T0000Z-170209T0900Z/
Bulloch GA-Effingham GA-
346 AM EST THU FEB 9 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 AM EST
FOR BULLOCH AND EFFINGHAM COUNTIES...

At 345 AM EST, a severe thunderstorm was located 8 miles southeast of
Statesboro, moving east at 55 mph.

HAZARD...60 mph wind gusts and nickel size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Statesboro, Bay, Guyton, Brooklet, Georgia Southern, Denmark,
Leefield and Stilson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.

&&

LAT...LON 3238 8134 3224 8143 3224 8144 3220 8158
      3232 8186 3251 8171
TIME...MOT...LOC 0845Z 291DEG 46KT 3235 8169 

TORNADO...POSSIBLE
HAIL...0.88IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 9, 1:58 AM EST, 1 hour 36 minutes earlier.

Area forecast discussion, Feb 9, 1:58 AM EST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
158 AM EST Thu Feb 9 2017

.SYNOPSIS...
A cold front will push through the area late tonight and Thursday
morning. High pressure will build across the region later Thursday
through the weekend. Another cold front may approach the from the
north by early next week.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Updated forecasts to introduce categorical POPs overnight. Most
areas will receive a brief but intense period of measurable
rainfall over the next 3-4 hours.

An organized band of dynamically-forced showers/thunderstorms
was poised to enter inland counties of the forecast area. These
showers/thunderstorms will move quickly through the forecast
area overnight and will be quickly followed by a strong cold
front and associated/vigorous upper shortwave trough.

Ahead of the organized convection, a surge of warmer
temps/associated destabilization suggests a low probability for
isolated damaging wind gusts and large hail overnight. However,
while dynamic forcing for ascent and kinematic parameters remain
impressive, the degree of warm sector destabilization should
not support a significant severe weather event. In most cases,
expect brief heavy rain, gusty winds, lightning and even small
hail.

Otherwise, adjusted forecasts to account for rising temperatures
ahead of convection, in some cases pushing temps into the lower
70s. Then, temperatures should fall quickly through the 60s and
even into the mid/upper 50s by daybreak as precipitation
advances through the region.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH SATURDAY/...
Thursday:  A cold front will push through during the morning. High
pressure and cold advection will build across the area from the west
during the day. Winds will be breezy from the west-northwest, with
gusts of 20 to 30 mph during the late morning and afternoon. The
westerly low level wind component will help offset the cold
advection a bit, which will allow temperatures to reach the lower to
mid 60s. Much colder Thursday night as high pressure settles over
the area. With lighter winds, clear skies and a dry airmass, expect
lows in the lower to mid 30s most areas. Some of the normally colder
spots inland could touch freezing.

Friday: The surface ridge rapidly shifts offshore, which will veer
the low level winds to southerly. Thus, despite a cold start,
temperatures should rebound back to the lower to mid 50s north, and
the upper 50s to around 60 south, which is just a tad below normal.
Friday night, the ridge continues to move east, keeping light south-
southwest winds and moderating temperatures, in the lower to mid
40s.

Saturday: Zonal upper flow develops across the entire south and
southeast U.S.., with low level southwest flow and a continued
moderation in temperatures. Highs expected to reach into the lower
to possibly mid 70s, well above seasonal normals.

Lake Wind: Have raised a lake wind advisory for Thursday behind the
front. Expect winds of 15 to 20 knots, gusting to around 25 knots
through the afternoon.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
The high will be offshore this weekend and its western periphery is
expected to prevail across our area. A dry weekend is forecasted.
Temperatures will rise back above normal as winds become southerly.
Models show a cold front approaching from the NW on Monday and
crossing through by Tuesday. The front appears to weaken and dry out
as it makes its way to our area. It's still too far out in time to
determine if we will get any rain from this front. Regardless,
following its passage, temperatures should drop.

&&

.AVIATION /07Z THURSDAY THROUGH MONDAY/...
A cold front will push showers/thunderstorms through the
terminals during the 09Z-11Z time frame. Per upstream radar and
high resolution guidance trends, raised POPs and added a mention
of VCTS to terminals. Will amend TAFs as needed to address near
term convective trends. Also, MVFR/IFR ceilings could occur at
any time prior to cold fropa/12Z. Low level wind shear will also
continue at KCHS prior to cold fropa. VFR conditions will then
return after daybreak. NW winds will gust to 25-30 knots until
late afternoon/early evening.

There is a chance of showers and possible tstms at both terminals
in advance of the cold front late tonight.

SW winds will increase in advance of the cold front overnight,
and until that happens there is a 3-6 hour window of LLWS at
KSAV and KCHS as a 35-45 kt low level jet moves through. Gusty
W-NW surface winds will then occur behind the cold front as it
impacts the terminals until sunset Thursday, as speeds reach
20G25-30kt.

Extended Aviation Outlook...
VFR.

&&

.MARINE...
Overnight: Cyclonic circulation around low pressure that
organizes over WVA and VA will impact the waters, and in
response to that and a 35-45 kt LLJ passing through the SE
states, SW winds will climb enough where we have SCA's on the
AMZ350 and AMZ374 waters. Winds and seas will climb as a result.

Mariners should remain alert for thunderstorms with strong wind
gusts which will cross the waters during the 4-8 am time frame.
We will issue Special Marine Warnings and Marine Weather
Statements as needed.

Thursday: A cold front will be pushing through the waters during the
morning. Behind the front, winds will veer to west-northwest and
become gusty. Small Craft Advisories are up for all waters through
much of the day. There could be some gusts approaching gale force
over the offshore GA Waters, but confidence not high enough to
warrant a gale watch/warning at this time. Thursday night,
highlights will begin to drop over the harbor and nearshore first,
then offshore late as high pressure builds over the region from the
west. Expect conditions to fall below small craft over the harbor
and near shore waters before midnight Friday, then over the offshore
GA waters by Friday day break.

Friday through Sunday: No highlights expected. High pressure will
remain east of the waters with winds veering from easterly Friday,
to south-southwest Friday night through Sunday. Winds generally 15
knots or less and seas 3 to 4 feet or less.

Monday: Models indicating that a front could approach the area from
the north. Still too much uncertainty at this time frame, and will
continue winds/seas below highlights.

&&

.CLIMATE...
New February 8 record high minimum of 59F was established at KCHS.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...Lake Wind Advisory from 8 AM this morning to 5 PM EST this
     afternoon for SCZ045.
MARINE...Small Craft Advisory from 7 AM this morning to 10 PM EST this
     evening for AMZ352-354.
     Small Craft Advisory until 7 AM EST Friday for AMZ350-374.
     Small Craft Advisory from 8 AM this morning to 5 PM EST this
     afternoon for AMZ330.

&&

NEAR TERM...SPR
SHORT TERM...RFM
LONG TERM...MS
AVIATION...SPR
MARINE...SPR
CLIMATE...
Hazardous weather outlook, Feb 8, 9:41 PM EST, 5 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
941 PM EST Wed Feb 8 2017

SCZ045-100245-
Inland Berkeley-
941 PM EST Wed Feb 8 2017

...LAKE WIND ADVISORY IN EFFECT FROM 8 AM TO 5 PM EST THURSDAY FOR
LAKE MOULTRIE...

This Hazardous Weather Outlook is for southeast South Carolina.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.

   Lake Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

GAZ087-088-099>101-114>119-137>141-SCZ040-042>044-047>052-100245-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Jasper-Beaufort-
Coastal Colleton-Charleston-Coastal Jasper-Tidal Berkeley-
941 PM EST Wed Feb 8 2017

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-350-352-354-100245-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 nm-
Waters from Edisto Beach SC to Savannah GA out 20 nm-
Waters from Savannah GA to Altamaha Sound GA out 20 nm...including
Grays Reef National Marine Sanctuary-
941 PM EST Wed Feb 8 2017

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ374-100245-
Waters from Savannah GA to Altamaha Sound GA extending from 20 to
60 nm-
941 PM EST Wed Feb 8 2017

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Special weather statement, Feb 9, 3:10 AM EST, 24 minutes before
Special Weather Statement
National Weather Service Charleston SC
310 AM EST THU FEB 9 2017

GAZ087-088-099>101-114>116-SCZ040-042-047-090900-
Bulloch-Evans-Candler-Jenkins-Tattnall-Screven-Effingham-Inland
Bryan-Allendale-Inland Jasper-Hampton-
310 AM EST THU FEB 9 2017

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN...BRYAN...
EVANS...BULLOCH...JENKINS...CANDLER...EFFINGHAM...TATTNALL...
HAMPTON...ALLENDALE AND JASPER COUNTIES...

At 309 AM EST, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from Sardis to Oak Park,
and moving east at 65 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of these storms include...
Statesboro, Metter, Allendale, Millen, Sylvania, Springfield, Hampton
and Claxton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3253 8214 3256 8209 3254 8203 3261 8200
      3268 8209 3295 8184 3291 8176 3304 8156
      3310 8161 3316 8154 3311 8137 3312 8120
      3283 8090 3275 8085 3200 8145 3207 8168
      3209 8169 3208 8173 3222 8221 3235 8225
TIME...MOT...LOC 0809Z 274DEG 58KT 3296 8178 3235 8233

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 9, 3:10 AM ESTSpecial Weather StatementCHSBryan, Bulloch, Candler, Effingham, Evans, Jenkins and 1 more50 min
Feb 9, 3:50 AM ESTTornado WarningCHSBryan, Bulloch, Chatham, Effingham25 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.